MAUDE Adverse Event Report: ENCORE MEDICAL L.P FOUNDATION POSTERIOR STABILIZED KNEE; INSERT, POSTERIOR STABILIZED, SERIES 500, SIZE6 11MM CM

ENCORE MEDICAL L.P FOUNDATION POSTERIOR STABILIZED KNEE; INSERT, POSTERIOR STABILIZED, SERIES 500, SIZE6 11MM CM
Model Number 360-11-506
Health Effect - Clinical Codes Failure of Implant (1924); No Code Available (3191)
Date of Event 04/24/2017
Type of Reportable Event Serious Injury
Event or Problem Description
Revision surgery - due to the posterior stabilized (ps) insert breaking during normal walking.
 
Additional Manufacturer Narrative
The reason for this revision surgery was posterior stabilized (ps) post breakage.The implant was in the patient for 6 years 3 months prior to revision.There is no information about any patient injuries, activities, accidents, or medical contraindications that may have contributed to the revision surgery.The healthcare professional indicated there was a serious risk and adverse event to the patient.There was no delay in surgery and another suitable device was not available for use.The device made available to djo surgical for examination.Visual inspection of the explanted part reveals a well-worn ultra-high-molecular-weight polyethylene (uhmwpe) tibial insert in three separate pieces, with the retention screw still in place within the body of the insert.The ps post is mostly missing from the body of the tibial insert, and was returned in two small mangled pieces.Wear is unevenly distributed between the two condyles.The wear pattern on the most-worn condyle is shifted onto the anterior lip of the insert, with no wear evident at the posterior lip.The wear pattern on the least-worn condyle is shifted toward the posterior lip of the insert, with no wear evident at the anterior lip.On the least-worn side, the femoral component has notched the posterior end of the central tibial spine.The fracture surface where the ps post existed on the tibial spine has the appearance of being twisted in a clockwise direction by a few degrees.This coincides with the condyle wear patterns which also appear to be at an angle of approximately 5-10 degrees to the central tibial spine.While ps post breakage is not unheard of in a well-aligned and balanced prosthesis, in this case there appears to be a problem with coronal plane balancing, axial alignment, misalignment of the box geometry to the ps post, or a combination of these.This could potentially apply excessive twisting or bending loads to the ps post over time, and cause the ps post to fail.A review of the device history records (dhrs) showed no non-conforming material reports associated with the component listed in the complaint.However, two set-up units were scrapped on the work order for dimensional nonconformance's during the 2nd machining operation (condyle side).The third unit was a successful first piece; that and the remainder of the lot were completed and accepted.The dhr evidences that all critical dimensions and specifications were met when the product was released from djo surgical.A review was conducted of the product complaint history from 2007-present for all part numbers within the 360-xx-5xx tibial insert family (current-generation foundation 500-series ps inserts).In the sharepoint database, 167 complaints were found, with 37 of these complaints being for ps post breakage.In the agile database, 44 complaints were found, with 8 of these complaints being for ps post breakage.The total complaints found is therefore 211, with a total of 45 complaints being for ps post breakage.This is the first complaint for the incident lot number.The cumulative complaint rate was plotted against sales volume over the period 2007-present.The cumulative complaint rate for post breakage has been steadily rising, from approximately 0.16% in 2007 to approximately 0.47% now.This is not unexpected, since the average age of all tibial inserts implanted is constantly increasing, and an older insert is more likely to fail or have failed.The most likely root cause of the ps post breakage on the incident tibial insert is coronal plane unbalance, axial misalignment, misalignment of the box geometry to the ps post, or a combination of some or all of these.This assessment is evidenced by the wear patterns present on the explant.There was no information reported that evidences a material, design, or manufacturing problem with the product.Inventory containment is not required as there are no indications of a product or process issue affecting implant safety or effectiveness.

Brand Name
FOUNDATION POSTERIOR STABILIZED KNEE
Common Device Name
INSERT, POSTERIOR STABILIZED, SERIES 500, SIZE6 11MM CM
Manufacturer (Section D)
ENCORE MEDICAL L.P
9800 metric blvd
austin TX 78758 5445
MDR Report Key6714905
Report Number1644408-2017-00552
Device Sequence Number983542
Product Code JWH
UDI-Device Identifier00888912116343
UDI-Public(01)00888912116343
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K933539
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2013
Device Model Number360-11-506
Device Catalogue Number360-11-506
Device Lot Number53938655
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/21/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/15/2017
Supplement Date Received by Manufacturer07/20/2017
Initial Report FDA Received Date07/14/2017
Supplement Report FDA Received Date08/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;